Texas, 2012

Hail and Damaging Wind in Texas, June 1, 2012

June 1, 2012 · NWS LUB · 2 events in 2 counties and zones

Late this afternoon and evening, northwesterly winds aloft carried widely scattered thunderstorms southeastward from the central Texas Panhandle. One of these storms became a supercell and tracked southeast into western Briscoe County producing large hail up to golfball size at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late this afternoon and evening, northwesterly winds aloft carried widely scattered thunderstorms southeastward from the central Texas Panhandle. One of these storms became a supercell and tracked southeast into western Briscoe County producing large hail up to golfball size at times. Farther west and later in the evening, a downburst from a severe multicellular storm destroyed a barn and overturned a center-pivot irrigation system near Lakeview in southwest Swisher County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 5:54 PM CST, 1 minute earlier.

Area forecast discussion, Jun 1, 5:54 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
654 PM CDT FRI JUN 1 2012

.UPDATE...
BULK OF SHORT-TERM SOLUTIONS DEVELOP A CONVECTIVE SYSTEM DROPPING
SOUTH-SOUTHEAST THROUGH MUCH OF THE SOUTH PLAINS AND ROLLING
PLAINS AREAS THIS EVENING. STORMS CURRENTLY ON THE VERGE OF
ENTERING OUR NORTHERN ZONES. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED UNTIL MIDNIGHT. WE HAVE BEEFED UP THUNDER CHANCES
ESPECIALLY NORTHERN AND EASTERN ZONES FOR THIS EVENING. RMCQUEEN

&&

.AVIATION...
THUNDERSTORMS NORTH OF KCDS WILL BEGIN TO AFFECT THE TERMINAL
SHORTLY WITH MORE WIDESPREAD ACTIVITY EXPECTED SHORTLY THEREAFTER.
LATER THIS EVENING...THESE SAME STORMS MAY MOVE FAR ENOUGH SOUTH TO
AFFECT THE KLBB TERMINAL BUT CONFIDENCE IS NOT HIGH AT THE MOMENT IN
THIS OCCURRENCE. WILL THEREFORE LEAVE ANY MENTION OF THUNDERSTORMS
OUT OF THE KLBB TAF. WINDS WILL INCREASE OUT OF THE SOUTH AGAIN
SATURDAY AFTERNOON KEEPING LOW LEVEL MOISTURE IN THE REGION. ANOTHER
CHANCE OF THUNDER WILL OCCUR AT EITHER TAF SITE AGAIN TOMORROW BUT
THIS ACTIVITY IS NOT EXPECTED UNTIL AFTER 03/00Z.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT FRI JUN 1 2012/

SHORT TERM...
FORECAST FOCUSED AROUND THUNDERSTORM CHANCES TONIGHT AND AGAIN
SATURDAY...WITH THE PROSPECTS OF SEVERE STORMS /FAVORING THE
NORTHERN ZONES/ THIS EVENING AND AGAIN ON SATURDAY. DECENT LOW-LEVEL
MOISTURE HAS NOW RETURNED TO THE ENTIRE FA...AS DEWPOINT HAVE RISEN
INTO THE LOWER TO MIDDLE 50S. IN ADDITION...TEMPERATURES HAVE
CLIMBED WELL INTO THE 80S YIELDING MLCAPE AOA 1000 J/KG FOR ALL BUT
THE EXTREME EASTERN ZONES. HOWEVER...SOME CIN REMAINED IN PLACE AS
OF THE 19Z OA FROM SPC...AND THIS IS REFLECTED IN THE BENIGN CU
FIELD THAT HAS DEVELOPED THUS FAR ACROSS THE CAPROCK INTO THE
SOUTHERN TEXAS PANHANDLE. SOME WEAK SFC CONVERGENCE WAS NOTED
THROUGH THE EASTERN TX PANHANDLE AS WELL AS ACROSS THE OK PANHANDLE.
IT REMAINS UNCERTAIN IF THE CLOSER AREA OF CONVERGENCE WILL RESULT
IN CI...BUT IF IT DOES...MODEST NORTHWEST FLOW ALOFT WILL CARRY THE
CONVECTION INTO THE NORTHEAST ZONES LATE THIS AFTERNOON OR EARLY
THIS EVENING. THE COMBINATION OF SHEAR AND INSTABILITY WILL SUPPORT
SEVERE CONVECTION /INCLUDING SUPERCELLS/ CAPABLE OF LARGE HAIL AND
DAMAGING WINDS. OF GREATER CONFIDENCE IS IN ACTIVITY...ALREADY
DEVELOPING ACROSS THE OK PANHANDLE...CONTINUING TO EXPAND /PERHAPS
INTO A SMALL MCS/ AS IT TRACKS SOUTH-SOUTHEASTWARD. THIS ACTIVITY
COULD THREATEN OUR NORTHERN ZONES BY 2-3Z...THOUGH WANING
INSTABILITY WITH TIME LEAVE THE SOUTHWARD EXTEND OF THE CONVECTIVE
PUSH SOMEWHAT IN QUESTION. THEREFORE...HAVE TAPERED EVENING POPS
FROM AROUND 60 PERCENT NORTHEAST ZONES TO 15 PERCENT ACROSS THE
SOUTHWEST ZONES. INCREASING SOUTHERLY LLJ TONIGHT COULD KEEP SOME
ELEVATED ACTIVITY GOING OVERNIGHT /FAVORING THE NORTHEAST
ZONES/...WHERE CHANCE POPS HAVE BEEN MAINTAINED AFTER 6Z.
NORTHWESTERLY FLOW ALOFT WILL BACK TO QUASI-ZONAL BY LATE SATURDAY
AS A DISTURBANCE EMERGES ACROSS THE CENTRAL HIGH PLAINS AND DRIVES
ANOTHER ROUND OF CONVECTION. AT THE SFC...A RESIDUAL BOUNDARY FROM
TONIGHT/S STORMS WILL LIKELY BE IN OR NEAR THE NORTHERN ZONES AND
COULD BE THE FOCUS FOR ADDITIONAL CI SATURDAY AFTERNOON...THOUGH THE
EXACT LOCATION IS SUBJECT TO CHANGE DEPENDING ON HOW STORMS PLAY OUT
TONIGHT. NORTH OF THE BAROCLINIC BOUNDARY BACKED FLOW AND STRONG
INSTABILITY WILL DEVELOP...SUPPORTIVE OF ANOTHER ROUND OF SEVERE
WEATHER. FURTHER SOUTH...CONVERGENCE ALONG A SFC TROUGH EXTENDING
SOUTHWARD FROM A SFC LOW ACROSS EAST-CENTRAL NM COULD YIELD
ISOLATED/SCATTERED HIGH BASED STORMS. HENCE...HAVE INCREASED POPS TO
CHANCE CATEGORY ACROSS THE NW/N ZONES TOMORROW AFTERNOON. LOWS
TONIGHT WILL BE PRIMARILY IN THE 60S...WITH HIGHS TOMORROW GENERALLY
IN THE 90S.

LONG TERM...
ONGOING PRECIP SATURDAY AFTN INTO SATURDAY EVENING WILL CONTINUE
TO JUSTIFY CHC POPS ACROSS THE NRN ZONES BEFORE DISSIPATING BY
LATE EVENING. UPPER RIDGE THEN PROGGED TO BUILD OVER THE PLAINS BY
SUNDAY...ALTHOUGH LOOKING LIKE IT WILL NOT YET BE STRONG TO SHUT
OFF PRECIPITATION SUNDAY WITH 12Z MODEL RUNS CONTINUING TO SHOW
POTENTIAL FOR TSRA TO DEVELOP ALONG THE DRYLINE LATE IN THE DAY.

BEYOND SUNDAY MODELS BEGIN TO HAVE PROBLEMS. THE FIRST IS WITH THE
STRENGTH AND DURATION OF THE RIDGE AS THE GFS KEEPS RIDGING IN
PLACE THROUGH THE WEEK WHILE THE ECMWF FLATTENS THE RIDGE WITH A
SIGNIFICANT SHORT WAVE TROUGH THAT IS PROGGED TO MOVE ACROSS THE
GREAT BASIN. DEEPER WESTERLY FLOW WITH THAT SCENARIO MAY KICK THE
DRYLINE PRETTY FAR TO THE EAST...PARTICULARLY BY WEDNESDAY. SECOND
ISSUE IS THE AMOUNT OF MOISTURE TRAPPED IN THE RIDGE...BUT MORE
IMPORTANTLY ANY WEAKNESSES THAT GET CAUGHT IN THE RIDGE. THE GFS
WHICH PREVIOUSLY WAS ATTEMPTING TO BRING THE CURRENT BAJA LOW OVER
THE AREA KEEPS THAT FEATURE SOUTH BUT DOES BRING A LOW INTO THE
AREA FROM THE NW WITH SOME CONVECTION MONDAY NIGHT THEN KEEPS IT
TRAPPED AND AIDING PRECIP GENERATION THROUGH THE WEEK. THE SOURCE
OF THIS LOW APPEARS TO BE CONVECTIVE AND MAY BE CONVECTIVE
FEEDBACK IN THE MODEL THAT THEN IS MAINTAINED BY THE MODEL IN AREA
OF WEAK MID LEVEL FLOW. FOR NOW THIS SOLUTION SEEMS NEBULOUS AND
AN OUTLIER. THIRD ISSUE IS THE POTENTIAL FOR A COLD FRONT TO MOVE
INTO THE AREA IN A BACKDOOR FASHION THEN HANG ON ACROSS THE AREA
FOR SEVERAL DAYS. BOTH THE GFS AND ECMWF SHOW SOMETHING LIKE THIS
OCCURRING ALTHOUGH THE TIMING DIFFERS. BIG QUESTION WITH THIS
POSSIBILITY IS THE RIDGE AND ITS STRENGTH. AS A RESULT COULD PUT
AT LEAST SLIGHT CHANCE POPS IN AREAWIDE EACH DAY OF THE WEEK. NOT
SURE THAT IS THE WAY TO GO AT THIS POINT GIVEN THE SEVERAL AREAS
OF UNCERTAINTY SUMMARIZED ABOVE. FOR NOW NO SIG CHANGE TO THE FCST
BEYOND SUNDAY FAVORING 00Z MEXMOS OVER 12Z UNTIL A MORE DISTINCT
TREND CAN BE OBSERVED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  93  61  97  61 /  50  30  30  10  10
TULIA         61  92  64  97  65 /  70  30  30  20  10
PLAINVIEW     64  94  66  97  66 /  60  20  30  20  20
LEVELLAND     65  97  66  99  66 /  30  20  20  20  10
LUBBOCK       66  97  68  99  68 /  40  20  20  20  20
DENVER CITY   66  96  66  99  66 /  20  20  20  10  10
BROWNFIELD    66  97  66  99  66 /  20  20  20  20  10
CHILDRESS     64  95  67 100  70 /  80  20  30  20  20
SPUR          66  96  67  98  68 /  50  20  20  20  20
ASPERMONT     68  96  69  97  71 /  40  10  20  10  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/99/01
Hazardous weather outlook, Jun 1, 10:42 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT FRI JUN 1 2012

TXZ021>044-021645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1142 AM CDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING OVER
MUCH OF THE SOUTH PLAINS AND ADJACENT ROLLING PLAINS. A WEAK
FRONTAL BOUNDARY WILL CONTINUE TO EDGE INTO THE NORTHWESTERN
PANHANDLE. THIS WILL BE THE INITIAL FOCUS FOR STRONG AND SEVERE
THUNDERSTORM DEVELOPMENT. NORTHWESTERLY WINDS ALOFT WILL CARRY
THESE STORMS OUT OF THE PANHANDLE INTO GENERALLY THE EXTREME
SOUTHEASTERN PANHANDLE...NORTHEASTERN SOUTH PLAINS...AND NORTHERN
ROLLING PLAINS...WITH SOME SOUTHWESTERN DEVELOPMENT LATE THIS
EVENING. GIVEN MODERATE TO HIGH INSTABILITY THE PRIMARY THREAT
WILL BE LARGE HAIL OF UP TO GOLF BALL SIZE OR LARGER...AND TO A
LESSER EXTENT WINDS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS MAY MOVE FROM NORTHEASTERN
NEW MEXICO INTO THE EXTREME SOUTHEASTERN TEXAS
PANHANDLE AND NORTHWESTERN SOUTH PLAINS LATE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY.

The radar

The Amarillo radar (KAMA), 68 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Briscoe

When
June 1, 5:55 PM CST
Where
Briscoe County, 15.66 mi NNW of Silverton
Measured
1.75 in hail
Reported by
County Official
Coordinates
34.660, -101.450

A local official estimated golfball size hail eight miles north of Mackenzie Reservoir. No damage was reported.

Thunderstorm Wind, Swisher

When
June 1, 8:30 PM CST to 8:32 PM CST
Where
Swisher County, 10.97 mi WSW of Tulia Arpt to 12.34 mi WSW of Tulia
Measured
78 kt (90 mph) estimated gust
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
34.489, -101.958

A partially upkept barn about 11 miles west-southwest of Tulia was destroyed by downburst winds from a severe thunderstorm. About one quarter of the structure remained intact. An NWS storm survey found debris from the barn carried at least one mile southward and fanned outward in a divergent pattern up to 500 yards wide. This pattern of debris is a distinct characteristic of a downburst. In addition, a center pivot on the southwest corner of FM 928 and CR 3 about two miles south-southwest of the barn was flipped over. Winds were determined to be at least 90 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374781, 375503.